Does just thinking about SSRIs make you anxious? In the second part of a two episode series, Dr. Beth Brannan, a Triple Board Trained Physician, will talk with us about pharmacotherapy for anxiety disorders, including how she decides between medications, how to titrate, and which side effects to look out for.
We are excited to announce that the Cribsiders are now partnering with VCU Health Continuing Education to offer continuing education credits for physicians and other healthcare professionals. Check out cribsiders.vcuhealth.org and create your FREE account!
Expert opinion: Patients with anxiety disorders who are good candidates for pharmacotherapy include:
Medications for OCD and anxiety are tools in the toolbox. A medication can help reduce the baseline level of anxiety to bring it down to a level where the child is able to engage in the exposures, but it is highly unlikely that a medication will completely eliminate all the anxiety.
SSRIs are the pharmacological first line, evidence-based medications in children with anxiety disorders. While they are evidence-based, there is little FDA approval for SSRIs in children. The majority of pharmacotherapy for anxiety disorders and OCD in children is off-label (CAMS, POTS and Kodish 2011).
Expert opinion: Dr. Brannan typically decides between fluoxetine, sertraline and escitalopram. When deciding between which of these three to start, she considers:
Expert opinion: For anxiety disorders, typically start at low doses and titrate slowly. In order to effectively treat anxiety, the dose of the SSRIs is often higher than for mood disorders.
Common side effects include:
There were studies done in the early 2000’s that showed an increase in suicidal thinking in youth and young adults through the age of 24 (Friedman 2014). While this important to take seriously, untreated psychiatric illness also confers a greater risk of suicide. Children with severe anxiety disorders or OCD will often have thoughts of life being better off not living as these disorders can be very distressing and impairing and before starting a patient on a psychiatric medication, it is important to assess for suicidal thinking. The black box warning is one of the many reasons why it is important to monitor and have close follow up once starting a patient on an SSRI.
Try another SSRI. Unless the first SSRI switched the patient into a manic or hypomanic episode or there was another major side effect, Dr. Brannan recommends trying a second SSRI before switching classes. If the second SSRI is also ineffective, then consider switching classes. This is also a reasonable time to refer to a psychiatrist.
Clomipramine is a TCA with some evidence for treating OCD. TCAs can have anticholinergic side effects, cardiovascular side effects, and can be fatal in overdose. For these reasons, Dr. Brannan would only consider starting clomipramine if there was a very compelling reason (i.e. multiple SSRI trials that were not effective, child has imparied functioning due to OCD, no history of cardiac problems, child is not suicidal, etc) (Moraczewski 2021).
Could consider an SNRI if the SSRI is not effective but the patient is tolerating the SSRI well (tolerating the serotonergic load). Duloxetine is the only serotonergic agent with FDA approval for generalized anxiety disorders (Strawn 2018).
Expert opinion: If you are considering short-term augmentation with benzodiazepines, it may be time to refer to a psychiatrist. Benzodiazepines can be used in a short term, scheduled way with a very specific purpose. For example, if the child is too anxious to enter the building to receive their therapy, could consider using a small, scheduled dose of a benzodiazepine so that the patient can access the more durable treatment.
Expert opinion: Hydroxyzine can be used in a short term, scheduled manner while the child is working on longer term, more durable treatment (i.e. CBT).
Discontinuation syndrome occurs when stopping an SSRI abruptly. It is not dangerous but it is uncomfortable. Patients may report: headaches, irritability, fatigue, feeling of “tingling” or “zapping” (Gabriel 2017).
Serotonin syndrome can occur if a patient is on multiple serotonergic agents. It can be very dangerous. Signs and symptoms include altered mental status (confusion, agitation), autonomic dysfunction (typically hypertension, tachycardia, hyperthermia) and neuromuscular abnormalities (clonus, tremor, hyperreflexia) . Management includes stopping the serotonergic agents and seeking more intensive medical intervention (Simon 2022).
Internalizing disorders like anxiety and depression are underdiagnosed and externalizing disorders like ODD and conduct disorder are overdiagnosed disproportionately in children from racially and ethnically minoritized backgrounds (Williams). If you see a child with externalizing behaviors, it is imperative to keep anxiety on the differential.
Listeners will learn about pharmacotherapy for pediatric anxiety in the outpatient setting.
After listening to this episode listeners will…
Dr. Brannan reports no relevant financial disclosures. The Cribsiders report no relevant financial disclosures.
Elliott S, Raymond-Kolker R, Brannan E, Masur S, Chiu C, Berk J. “#51: Start Low, Go Slow, Get High. Pediatric Anxiety Pt 2: All About Meds.” The Cribsiders Pediatric Podcast. https:/www.thecribsiders.com/ May 18, 2022.
The Cribsiders are partnering with VCU Health Continuing Education to offer FREE continuing education credits for physicians and other healthcare professionals. Visit cribsiders.vcuhealth.org and search for this episode to claim credit.
Got feedback? Suggest a Cribsiders topic. Recommend a guest. Tell us what you think.
We love hearing from you.
You'll soon be able to join our exclusive community of core faculty at Kashlak Memorial Hospital along with all the perks:
Close this notice to consent.
I enjoyed this podcast episode very much! I cannot seem to find it on VCU--the most recent Cribsiders episode listed is #44. Please advise, thanks!